Texas, 2023

Damaging Wind in Texas, July 23, 2023

July 23, 2023 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed off of an outflow boundary early in the morning of the 23rd that moved into the region from the north from a decaying mesoscale convective system. One of these storms produced a severe wind gust near Tulia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed off of an outflow boundary early in the morning of the 23rd that moved into the region from the north from a decaying mesoscale convective system. One of these storms produced a severe wind gust near Tulia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 23, 2:00 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 2:00 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
300 AM CDT Sun Jul 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 259 AM CDT Sun Jul 23 2023

Some isolated showers and thunderstorms still remain across the
Texas Panhandle as of 2 AM CDT. There is a chance these storms could
move into the FA before sunrise, but any showers or thunderstorms
that do move into the FA should dissipate by mid morning. The rest
of today and tonight should remain fairly quiet. The upper high
currently centered just to the west of the Four Corners will begin
pushing eastward today and will help to inhibit most precip chances.
This will also help increase afternoon highs into the mid/upper 90s
area wide. Overnight lows will also be slightly warmer than previous
nights and will be in the low to mid 70s.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 259 AM CDT Sun Jul 23 2023

Tomorrow, the upper ridge will be centered back over northern New
Mexico with heights rising over West Texas. Surface winds will be
mostly out of the south, so between the subsidence and warm air
advection, temperatures are expected to warm back into the triple
digits. The upper ridge will continue to wobble over New Mexico
through much of the week with temperatures remaining hot in the
triple digits. Model spreads appear to be a bit low with
temperatures through the first half of the week, so have opted to
increase highs a few degrees through Thursday. A few days may get
close to Heat Advisory criteria across the South and Rolling Plains.
Strong subsidence should help to suppress any development of
thunderstorms early on in the week. By mid-week, diurnal
thunderstorms will develop along the higher terrain of Colorado and
New Mexico but with weak steering flow aloft the chance remains low
to see any rain across the forecast area. Towards the end of the
week, the ridge will try to break down a bit as it retrogrades west
closer to the New Mexico and Arizona border. Thus there may be some
relief from the triple digits heading into next weekend, despite the
persistent southerly surface winds. Above normal temperatures are
expected during the overnight hours through the week with
potentially elevated surface winds due to an increase in the low
level jet and also the presence of a few high clouds. Thus mild low
temperatures will range in the 70s across much of the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun Jul 23 2023

VFR conditions will prevail at all terminals.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...51
LONG TERM....11
AVIATION...51
Hazardous weather outlook, Jul 23, 2:11 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
311 AM CDT Sun Jul 23 2023

TXZ021>044-240815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
311 AM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A few isolated thunderstorms are possible early this morning across
portions of the far southern Texas Panhandle and eastern South Plains.
Main threats will be gusty winds and heavy rainfall at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
July 23, 4:55 AM CST to 4:57 AM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured severe wind gusts from 0455 CST through 0457 CST. A peak wind gust of 64 mph was measured at 0456 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104720.